Thunderstorm Wind, Cortland
- When
- July 28, 6:10 PM EST to 6:20 PM EST
- Where
- Cortland County, Homer
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.633, -76.183
Scattered trees down in Homer, Preble, Truxton, and Cuyler.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 1:40 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT SUN JUL 28 2002 LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING EAST-SOUTHEAST. MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE BEHIND THE DEPARTING SHORT WAVE. THE MAIN QUESTION THROUGH EARLY EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE AFTERNOON FOR STORMS TO REFIRE. THUNDERSTORMS ARE CURRENTLY DOING JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID LEVEL WAVE. THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE. GIVEN VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT FORM WILL HAVE TO BE MONITORED. WELL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD. LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE DEVELOPMENT. TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT. THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH FROM THE NORTHWEST. THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON. WORK ZONES WILL HIT THE STREETS BY 3. THE FINAL PACKAGE WILL COME OUT BEFORE 3:30. .BGM...NONE. JUREWICZ
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-290300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 535 PM EDT SUN JUL 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV AND CLICK ON CENTRAL NEW YORK.
NYZ015-016-022-023-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 544 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN STEUBEN COUNTY... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS COHOCTON....OR ABOUT 3 MILES WEST OF PRATTSBURG....MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PULTENEY AND CROSBY AT 600 PM. DUNDEE AND PORTER CORNER AT 615 PM. STARKEY AND LAKEMONT AT 630 PM. EAST STEAMBURG AND TOWNSENDVILLE AT 645 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
NYZ017-018-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 555 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING THROUGH CAYUGA COUNTY AND TOWARD WESTERN SECTIONS OF ONONDAGA COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND INTENSE RAINFALL JUST NORTH OF MONTEZUMA....OR ABOUT 15 MILES WEST OF PLAINVILLE....MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... JORDAN AND JACKS REEF AT 615 PM. BENNETTS CORNERS AND CAMILLUS AT 630 PM. FAIRMOUNT AND MARCELLUS AT 645 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JAB
NYZ015-023-025-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 610 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR HAMMONDSPORT....OR ABOUT 3 MILES NORTHWEST OF WESTON....MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... MECKLENBURG AND REYNOLDSVILLE AT 630 PM. FOREST HOME AND ITHACA AT 645 PM. DRYDEN AND MC LEAN AT 700 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
NYZ044-282315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 614 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM DUNDEE TO MONTOUR FALLS...MOVING EAST AT 45 MPH. THUNDERSTORMS WILL BE NEAR... VIRGIL AND SOUTH CORTLAND AT 700 PM. BALTIMORE AND SCOTT AT 715 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA ** NAME ***
NYZ037-282330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 706 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS ONEIDA COUNTY... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR UTICA....MOVING EAST AT 30 MPH. ALSO...EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
The Binghamton radar (KBGM), 51 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Scattered trees down in Homer, Preble, Truxton, and Cuyler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307611.